Alert archive / Texas / Tornado Warnings in 2011

Tornado Warning 18, NWS Houston/Galveston, TX

November 8, 2011Harris County, Liberty County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 8, 2011, 1:22 PM CST for Harris County, Liberty County, Montgomery County, Texas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 8, 2011, 1:22 PM CST (19:22 UTC)
Expired
Nov 8, 2011, 2:00 PM CST
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Harris County, TX, Liberty County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 74 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 8, 1:24 PM CSTFUNNEL CLOUD2 Ese Humble, TXSIGHTING OF FUNNEL CLOUD FROM ATASCOSITA FIRE DEPARTMENT. NO DAMAGE AS DID NOT TOUCH DOWN.
Nov 8, 1:24 PM CSTTORNADO2 Ese Humble, TXSIGHTING OF TORNADO ON GROUND FROM ATASCOSITA FIRE DEPARTMENT.
Nov 8, 1:37 PM CSTTSTM WND DMGKingwood, TXTREES DOWN IN KINGWOOD INCLUDING AT TWO SCHOOLS. POWER OUTAGES. POSSIBLE TORNADO.
Nov 8, 1:37 PM CSTTORNADO 0Kingwood, TXTREES DOWN IN KINGWOOD INCLUDING AT TWO SCHOOLS. POWER OUTAGES. KINGWOOD VILLAGE ONE AREA OF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WFUS54 KHGX 081922
TORHGX
TXC201-291-339-082000-
/O.NEW.KHGX.TO.W.0018.111108T1922Z-111108T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
122 PM CST TUE NOV 8 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  WESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 200 PM CST

* AT 118 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR HUMBLE... MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  PORTER...NEW CANEY...BUSH-INTERCONTINENTAL AIRPORT...WOODBRANCH...
  SPLENDORA...ROMAN FOREST...PLUM GROVE...PATTON VILLAGE AND
  KINGWOOD.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3029 9519 3017 9494 2992 9527 2999 9536
TIME...MOT...LOC 1922Z 214DEG 23KT 3000 9526

$$
2 follow-up statements
681 
WWUS54 KHGX 081932
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
132 PM CST TUE NOV 8 2011

TXC201-291-339-082000-
/O.CON.KHGX.TO.W.0018.000000T0000Z-111108T2000Z/
MONTGOMERY TX-LIBERTY TX-HARRIS TX-
132 PM CST TUE NOV 8 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR HARRIS...
LIBERTY AND MONTGOMERY COUNTIES...

AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POTENTIAL TORNADO.  THIS TORNADO WAS LOCATED ABOUT 5 
MILES SOUTHWEST OF KINGWOOD...NORTHEAST AT 25 MPH. RESIDENTS IN 
KINGWOOD TAKE COVER NOW!

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PORTER...ROMAN FOREST AND PLUM GROVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR NORTHERN REACHES OF LAKE HOUSTON GET OUT OF THE WATER 
AND MOVE INDOORS. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 
MILES AWAY FROM A PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM!

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3003 9528 3025 9512 3017 9494 2996 9522
TIME...MOT...LOC 1931Z 224DEG 23KT 3004 9520

$$
158 
WWUS54 KHGX 081949
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
149 PM CST TUE NOV 8 2011

TXC201-291-339-082000-
/O.CON.KHGX.TO.W.0018.000000T0000Z-111108T2000Z/
MONTGOMERY TX-LIBERTY TX-HARRIS TX-
149 PM CST TUE NOV 8 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR HARRIS...
LIBERTY AND MONTGOMERY COUNTIES...

AT 142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 2 MILES EAST NORTHEAST 
OF KINGWOOD...OVER EXTREME NORTHERN LAKE HOUSTON...MOVING NORTHEAST 
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLUM 
GROVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3003 9528 3025 9512 3017 9494 2996 9522
TIME...MOT...LOC 1948Z 224DEG 23KT 3012 9511

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 8, 11:52 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 8, 11:52 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST TUE NOV 8 2011

.AVIATION...
DIFFICULT FORECAST FOR THIS AFTERNOON AND THIS EVENING. A SPECIAL
SOUNDING FROM TEXAS A AND M AT 15Z SHOWED A DECENT INVERSION
LOCATED AT ABOUT 790 MB. THE MODELS STILL ERODE THE CAP IN ADVANCE
OF THE FRONT. THINK THAT THE BEST ENERGY WILL BE FURTHER TO THE
NORTH CLOSER TO THE UPPER LOW AND THAT THERE WILL BE MAINLY
SHOWERS DEVELOPING UNDER THE CAP. THERE IS A SLIGHT CHANCE THAT A
STORM WILL BREAK THE CAP. THERE WAS STILL ENOUGH OF A SURFACE
PRESSURE GRADIENT THAT BREEZY CONDITIONS WILL BE POSSIBLE THROUGH
21Z. THE PRESSURE GRADIENT THEN RELAXES AHEAD OF THE FRONT.
DECIDED TO GO MORE ALONG WITH THE NAM TIMING OF THE FRONT. WINDS
BEHIND THE FRONT DO NOT PICK UP UNTIL WEDNESDAY MORNING.

40

&&

.PREV DISCUSSION... /ISSUED 1031 AM CST TUE NOV 8 2011/

DISCUSSION...
MORNING SOUNDINGS AND AMDAR DATA CONTINUE TO SHOW A SIGNIFICANT
WARM LAYER SITUATED BETWEEN 700-800MB ACROSS A GOOD PART OF SE TX
THIS MORNING. WITH THE S/W & TROF PUSHING A DECENT DISTANCE NORTH
OF THE AREA DO NOT SEE A GOOD CHANCE TO ERODE IT FROM THAT
STANDPOINT AND NOT CONFIDENT WE'LL SEE THE SFC BEING ABLE TO BE
TAPPED INTO AT LEAST ACROSS SRN PARTS OF THE CWA. HOWEVER...CONDITIONS
ARE QUITE UNSTABLE ABOVE THE INVERSION (ALBEIT QUITE A BIT LESS
MOISTURE) AND JET DYNAMICS ARE FCST TO BECOME EVEN BETTER THIS
AFTN. DO NOT HAVE ENOUGH CONFIDENCE TO YANK THE MENTION OF SVR
BEING THAT IT IS HIGHLY CONDITIONAL. HAVE A FEELING WE'RE GOING
TO SEE SHRA TO EXPAND UNDER THE CAP AND LLJ FOR THE NEXT SEVERAL
HOURS. AS THE JET POSITIONING BECOMES BETTER WE COULD SEE SOME
STRONGER STORMS DEVELOP ACROSS N/NE PARTS OF THE REGION WHO IS
PROBABLY SITTING IN THE BEST SPOT. POSSIBLE FOR SOME ELEVATED
CONVECTION SOUTH TOO. BEST DYNAMICS PUSH OFF TO THE E/NE THIS
EVENING...BUT MAY STILL SEE A THIN BAND OF SHRA/TSTMS PUSH THRU
ALONG THE FRONT ITSELF (AS NAM12 & WRF SUGGESTING). OVERALL...NOT
MANY CHANGES TO THE FCST OTHER THAN CHANGING THE PREVAILING PRECIP
TO SHRA WITH ISO TSTMS ACROSS SW 1/2 OF THE CWA. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  48  65  41  65 /  80  30  10  10   0
HOUSTON (IAH)              82  53  68  46  67 /  70  70  10  10   0
GALVESTON (GLS)            79  60  68  52  66 /  60  70  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, Nov 8, 4:50 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 AM CST TUE NOV 8 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-091100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
450 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A LINE OF STRONG TO SEVERE STORMS WILL MOVE INTO
SOUTHEAST TEXAS DURING THE AFTERNOON AS A COLD FRONT APPROACHES
THE AREA. THE LINE OF STORMS IS EXPECTED TO PUSH ACROSS THE
REGION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS
MAY ORGANIZE INTO BOWING SEGMENTS CAUSING STRAIGHT LINE WIND
DAMAGE. GIVEN STRONG WINDS ALOFT AS WELL AS IN THE LOW
LEVELS...SOME OF THE MORE INTENSE STORMS COULD BEGIN TO ROTATE
AND POSSIBLY PRODUCE A WEAK AND BRIEF TORNADO. ONE INHIBITING
FACTOR COULD BE A WARM LAYER OF AIR ALOFT THAT COULD LIMIT
THUNDERSTORM ACTIVITY AND ORGANIZATION. THIS LAYER OF WARM AIR
ALOFT MAY POSSIBLY ERODE DURING THE AFTERNOON AND NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY A DRY AIRMASS WILL ESTABLISH ITSELF OVER
SOUTHEAST TEXAS. STRONG NORTHERLY WINDS WILL BE IN PLACE AND
DECREASE ON THURSDAY. ELEVATED FIRE DANGER CONDITIONS WILL EXIST
WITH THE DRY AIR AND STRONG WINDS BUT SHOULD THE AREA RECEIVE
SIGNIFICANT RAINFALL...RED FLAG WARNINGS WILL NOT BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

GMZ330-335-350-355-370-375-091100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
450 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS ARE EXPECTED TO WEAKEN TODAY AND SEAS SHOULD
DECREASE AS A RESULT. THIS MAY BRING AN END TO THE CAUTION FLAGS.
A COLD FRONT IS EXPECTED TO PUSH OFF THE COAST TONIGHT WITH A LINE
OF STRONG TO SEVERE THUNDERSTORMS THAT COULD CAUSE GALE FORCE WIND
GUSTS. STRONG NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONT WHICH
MAY REQUIRE SMALL CRAFT ADVISORIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHERLY WINDS ARE EXPECTED TO PERSIST WEDNESDAY THROUGH
THURSDAY. SMALL CRAFT ADVISORIES COULD EXTEND THROUGH THURSDAY
MORNING WITH 20 TO 30 KNOT WINDS AND SEAS AROUND 7 TO 8 FEET IN
OFFSHORE WATERS. PLEASE MONITOR FORECASTS FOR UPDATED CONDITIONS
AND ADVISORIES THAT MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 1:21 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery39 min
Nov 8, 2:01 PM CSTTornado WarningHGXHarris, Liberty44 min
Nov 8, 2:43 PM CSTTornado WarningHGXLiberty47 min
Nov 8, 3:42 PM CSTSpecial Weather StatementHGXMontgomery63 min
Nov 8, 3:43 PM CSTSpecial Weather StatementHGXTrinity62 min
Nov 8, 4:20 PM CSTSpecial Weather StatementHGXLiberty55 min
Nov 8, 4:29 PM CSTTornado WarningHGXLiberty, Montgomery, San Jacinto46 min
Nov 8, 4:32 PM CSTSmall Craft AdvisoryHGX46 hr
Nov 8, 4:35 PM CSTTornado WarningHGXLiberty40 min
Nov 8, 5:11 PM CSTTornado WarningHGXLiberty, Montgomery64 min
Nov 8, 5:26 PM CSTSpecial Weather StatementHGXChambers49 min
Nov 8, 5:58 PM CSTSpecial Marine WarningHGX92 min

Nearby

Tornado Warnings in Texas, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.